W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); Hernia (2240)
| Date of Event |
05/21/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open paraesophageal hernia repair on (b)(6) 2013 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: "mesh failure", migration, hernia recurrence, massive adhesions.Infection, explant.Additional event specific information was not provided.
Additional Manufacturer Narrative
G3/g4: correcting date received by manufacturer for the initial mdr: the information needed to determine reportability was received on 4/22/21, not on 3/30/21.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), apn.History and physical.Presented to general surgery clinic with few weeks of chest pain and shortness of breath.Ct scan showed large diaphragmatic hernia.Medical history: mild mental retardation, obesity, diaphragmatic hernia, constipation, sleep apnea.Surgical history: abdominal hernia 2002.Abdomen: soft, slight tenderness throughout, midabdominal scar approximately 3 inches, above umbilicus.Ct (b)(6) 2006: large local eventration of posterior aspect of right diaphragm containing stomach and colon, liver appears prominent in size, probably mild splenomegaly.Impression/plan: admit.Ct chest/abdomen/pelvis with 3d reconstruction, swallow study.Plan surgery 1/04/07.¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ ct chest/abdomen/pelvis without intravenous contrast.Impression: large right diaphragmatic hernia, including stomach, portions of small bowel, ascending colon, hepatic flexure and the majority of the transverse colon.No evidence of obstruction.¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: diaphragmatic hernia.Postoperative diagnosis: paraesophageal diaphragmatic hernia.Procedure: laparotomy, primary repair of paraesophageal hernia, sac excision, and gastropexy.Findings: large paraesophageal hernia with stomach, smooth bowel, and colon in the chest.Implants: 0.Specimens: hernia sac.Estimated blood loss: 200 ml.Cdc surgical wound classification: clean contaminated.Anesthesia: general endotracheal.Position: supine.Complications: none.Brief clinical note: mr.(b)(6) is a young male patient who has slight mental retardation.He had a ct scan of the chest and swallow study that showed a large paraesophageal hernia with many contents of the abdomen escaped in the chest.The esophagus, stomach, the small bowel, and colon were found in the large hernial sac in the chest.The risks and benefits of this procedure were discussed with the mother, who had multiple questions answered during her clinic visit and on the phone.All of these were documented in informed consent and she gave her consent verbally over the phone.Findings on the swallow study and the x-ray were discussed with the patient and his family.The risks and benefits were fully explained prior to having the informed consent signed.Description of procedure: ¿the patient was placed in 45-degree lateral position with a support under the right chest.The chest, abdomen, and groins were prepped by duraprep.The surgical field was isolated in sterile towels.This was done [nurse reviewer note: incomplete record].Addendum by (b)(6), md: ¿we used prolene #1 simple interrupted sutures to suture the diaphragmatic crura to repair the defect.The esophageal hiatus in the diaphragm was repaired around esophageal dilator.Complete hemostasis was achieved and the stomach dudenum [sic], small and large bowel were inspected in this order.We ran the bowel and examined the entire gi tract.There was no additional pathology.The hepatic flexure of the colon was placed back in the right upper quadrant, the small bowel were covered by omentum, and the stomach was fixed to the abdominal wall using multiple interrupted 3/0 silk suture in simple fashion.This was done at the greater curvature to perform gastropexy and prevent future herniation of the stomach in the chest.After confirming complete hemostasis, we closed the fascia of the abdominal wall at linea alba using loop pds sutures in a continuous running fashion.The sc fat was closed in 2 layers using continuous running vicryl suture.The skin was closed in interrupted fashion using 3/0 transverse matress [sic] sutures.The skin was cleaned, dried, and dressed in sterile fashion.The needle and sponge count was correct.The attending surgeon, dr.(b)(6), was present for the entire time.¿ ¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ ct chest/abdomen/pelvis without contrast.Indication: rule out abscess or fluid collection and evaluate diaphragmatic hernia repair.Findings: small residual hiatal hernia which probably contains fat.Stomach below level of the diaphragm.Small amount of inflammatory fat stranding adjacent to the ventral incisional hernia site.Small, fat containing ventral hernia.Impression: bilateral pleural effusions and atelectasis.No evidence of abscess or fluid collection in chest or abdomen.Small right-sided pneumothorax.¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Discharge summary.Had swallow study on hospital day 1; demonstrated diaphragmatic hernia.On postoperative day 1, he pulled out his nasogastric tube.Postoperative day 2, started on clear liquid diet.Postoperative day 4, transferred to step-down unit with a sitter.Postoperative day 6, tolerating general diet and progressing nicely.Discharged on postoperative day 8.Instructions: no heavy lifting, pushing or pulling 6-8 weeks.Follow up dr.(b)(6) in 10 days.Resume preoperative diet.Stable on discharge.¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), pa.Office notes.Follow up diaphragmatic hernia repair.Superficial abdominal wound infection treated with 2 weeks of antibiotics.Found in clinic to have low oxygen saturation on room air (90%).Chest x-ray found right pleural effusion.Abdomen soft, nontender, incision intact with slight erythema in middle portion; no drainage.Plan: ct chest/abdomen.¿ (b)(6) 2007: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ ct chest/abdomen/pelvis with/without contrast.Findings: postsurgical changes of right diaphragmatic hernia repair present with stomach below left diaphragm.Incision along the anterior abdominal wall demonstrates continued fat stranding and irregularity, without evidence of a large, loculated fluid collection/abscess formation.Impression: large right-sided pleural effusion with passive compressive atelectasis of right lower and middle lobe.Stable postsurgical changes of large right diaphragmatic hernia repair.No evidence of post-surgical leak or intra-abdominal abscess formation.¿ (b)(6) 2011: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ ct chest with contrast.Indication: hiatal hernia, pleural thickening, atelectasis, status post right diaphragmatic hernia repair.Findings: recurrence of paraesophageal diaphragmatic hernia with herniation of gastric fundus within the hernia sac which also contains a segment of transverse colon and what appears to be pancreatic head and duodenum with multiple mesenteric vessels versus collaterals.Measures at least 8 x 5 cm.Impression: postsurgical volume loss right lung with pleural thickening and right base atelectasis scar.Recurrent large paraesophageal diaphragmatic hernia containing portions of stomach, transverse colon, and probable part of pancreas, duodenum and mesenteric vessels.¿ (b)(6) 2011: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Consultation.Had several abdominal surgeries in past.Ct of chest showing recurrent large paraesophageal diaphragmatic hernia.Abdomen soft, obese, tender to palpation over lower abdomen, well-healed scars from ventral and hiatal hernia repairs.Impression/plan: consult general surgery.¿ (b)(6) 2011: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Consultation.With recurrent, possibly traumatic paraesophageal diaphragmatic hernia.Imaging done as a result of oxygen desaturation; recurrent hernia identified.No problems eating, ambulates without difficulty.Group home reports multiple falls recently; documented rib fracture 3 weeks ago.Ct chest demonstrating recurrent large paraesophageal diaphragmatic hernia.[nurse reviewer note: incomplete record].¿ (b)(6) 2011: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Discharge summary.Consults: gastroenterology.Procedures: x-ray abdomen acute/obstructive series: large double density with an air-fluid level seen behind the heart with an incarcerated hiatal hernia.Healing fractures of anterolateral aspect of the left 8th and 9th ribs.Small metal coils seen around the midabdomen and left hypochondrium from mesh insertions for previous hernias.Most of bowel is at midline and left.No distended loops or air-fluid levels.Impression: large hiatal hernia.No bowel obstruction, large liver.Worsening paraesophageal herniation, only mildly symptomatic.Evaluated by surgery service; needs repaired, but can be arranged as outpatient.¿ (b)(6) 2011: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ upper gi air-contrast with small bowel follow-through.Indication: evaluate for recurrence of hiatal hernia.Impression: paraesophageal hiatal hernia containing a large portion of gastric cardia and fundus.¿ (b)(6) 2012: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ video fluoroscopic swallow study.Indication: dysphagia.Impression: normal swallowing function.¿ (b)(6) 2012: [facility ni].Clinical documentation record.Diagnoses: mild mental retardation, constipation, frequent streptococcal infection, urinary tract infections, gastroesophageal reflux disease.¿ (b)(6) 2012: trinity services, inc.[signature illegible].Office notes.History of hernias; stomach pain.Today¿s visit for irregular bowel habits.Noted abdominal pouching to mid abdomen.Referral in progress.¿ (b)(6) 2012: (b)(6).[signature illegible].Office notes.Pain at hernia incision site.Mild tenderness at surgical site with fullness.Question hematoma or abscess.Plan: ct abdomen/pelvis.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Office notes.Presented for consideration of esophagogastroduodenoscopy as he is seen in surgery clinic for paraesophageal hernia repair and evaluation of recurrence of diaphragmatic hernia.Complaints of abdominal pain for a long time.Had multiple surgeries for incisional hernia; most recent (b)(6) 2013.Weight 96.3 kg, bmi 32.36.Impression/plan: ct scan abdomen/pelvis and small bowel follow-through pending.Schedule esophagogastroduodenoscopy to evaluate cause of abdominal pain that appears chronic.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ ct chest/abdomen/pelvis with contrast.Indication: hiatal hernia.Impression: large hiatal hernia containing the tail of the pancreas, the splenic vessels, a loop of colon and portions of the gastric fundus.Wide neck bowel containing nonobstructive ventral hernia with prior mesh repair.The mesh appears discontinuous at the midline with a small amount of adjacent fluid in the anterior abdominal wall.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ small bowel follow-through.Impression: moderate to large size paraesophageal hiatal hernia containing gastric cardia and fundus.Markedly enlarged right hepatic lobe with mild-to-moderate associated displacement of right lower quadrant loops of small bowel.Negative for small bowel stricture or obstruction.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ x-ray abdomen, 1 view.Impression: large amount of fecal stool with worsened colonic dilation consistent with fecal impaction.Large hiatal hernia.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.History and physical.To clinic for consultation of paraesophageal hernia; seen in 2011 and 2013 for same problem.Requested upper gi with small-bowel follow-through, ct abdomen/chest and esophagogastroduodenoscopy.Has a big recurrent paraesophageal hernia containing half stomach, spleen and tail of pancreas; also has incisional hernia in midline scar.Surgical history: incisional hernia repair in 2002, 2012.Abdomen: midline incision well healing.Incisional hernia close to belly button.Impression/plan: abdominal pain, recurrence of paraesophageal hernia, incisional hernia.Dr.(b)(6) suggested left thoracophrenolaparotomy repair of giant paraesophageal hernia, possible with mesh and incisional hernia repair with mesh.Due to size of paraesophageal hernia, will be very challenging to do it minimally invasive; perform open.Implant procedure: open left thoraco-phreno-laparotomy and hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcp06 or 1dlmcp02/(b)(6), 8 cm x 12 cm x 1 cm] [nurse reviewer note: catalog number discrepancy].Implant date: (b)(6), 2013 (hospitalization (b)(6), 2013) ¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md.Operative report.Preoperative diagnosis: recurrent giant paraesophageal hernia containing stomach and distal pancreas.Postoperative diagnosis: recurrent giant paraesophageal hernia containing stomach and distal pancreas, confirmed.Assistant surgeon: (b)(6), md; (b)(6), md; (b)(6).Anesthesia: general.Complication: none.Blood loss: 600 cc.Description of procedure: ¿the patient was brought to the or with the plan of performing an open repair of a giant recurrent paraesophageal hernia that has been approached and opened with an open midline in 2007.In the preoperative workup, it was evident that the content of the giant herniation contained stomach, distal pancreas, and possible spleen.Because of the recurrence and the previous open approach, a thoraco-phreno-laparotomy was planned.After full consent has been obtained for the procedure, the operation has been scheduled.Now, the patient was brought to the or.General anesthesia was induced with orotracheal intubation.The patient was positioned supine with some tilting on the right side exposing at 45 degrees the left chest and abdomen.The patient is monitored with an ekg, foley catheter, arterial line, and venous line.Lower limbs are protected with intermittent compression devices.Preoperative antibiotics had been administered.When the preparation was completed, including the application of intermittent compression devices, we started the procedure by prepping and draping the abdomen and chest in the usual sterile fashion.I am the primary surgeon.Part of the team as assistant surgeons were dr.(b)(6), dr.(b)(6), md, and (b)(6) as fellows.We started by making an incision obliquely along the 6th intercostal space and that is prolonged to the oblique into the abdomen joining the previous midline incision in the area of the umbilicus where there was also a small recurrent incisional hernia.We were opening the intercostal space.There were no pleural adhesion bands on the abdominal side.There are very strong and thick adhesions of the omentum and the stomach as well.The antrum was retracted toward the midline that had been reinforced with probably 2 meshes, one seems to be prolene and the other ptfe.We were proceeding very carefully and taking down all the adhesions in the abdomen from the midline.There was diffuse oozing because of the adhesions created by the mesh.Also, the liver was stuck to the abdominal wall.As soon as we could place the finochietto retractor in the intercostal space, we made a short split of the diaphragm in order to retract the intercostal space.There was a giant herniation posteriorly.Half of the stomach was contained into the chest and it also seems that the pancreas and the distal part of the pancreas is retracted inside the hernia sac in the chest.We were dissecting very carefully on the medial side along the gastrohepatic ligament where there was scar tissue and the scar tissue was more evident on the left side where the left pillar of the diaphragm was not recognized.There was a split on part of the diaphragm that was being probably included in some suture on the stomach and there was another large defect in the diaphragm posteriorly, so there was a kind of string in the middle with an anterior defect in part of the left pillar that had been detached from the diaphragm and another big defect posteriorly where the pancreas and the splenic artery was retracted inside the chest.It was difficult to prepare the esophagus on the abdominal side, so we used the access from the chest and we opened the mediastinal pleura and we were able to prepare the distal esophagus to put a penrose in and then we retracted the penrose downwards toward the abdomen.This maneuver, of course, facilitated the retraction of the esophagogastric junction.Now, we were able to detach the gastric fundus and the pancreatic body from the hernia sac that was probably not detached before.We were retracting strongly the pancreas downward in the gastric fundus and we proceeded very carefully.There was significant oozing of blood because of the adhesions.We also used the argon beam to control some of the bleeding.Finally, we were able to detach completely the gastric fundus and now we had a clear idea of the diaphragm with the giant defect in the diaphragm and we detached the string of diaphragm connecting the gastric fundus and now we tried to approximate the 2 pillars, even though the quality of the tissue was very weak.So, we placed 2-0 stitches and we used part of the lateral portion of the diaphragm to try to close the posterior defect.After placement of 2-0 interrupted stitches, of course, we needed to place mesh to reinforce the closure of the diaphragm.A ptfe gore-tex mesh was placed, dualmesh type, and we fixed the mesh with 2-0 sutures to the diaphragm medially and laterally.The overall reconstruction seemed satisfactory, even though the pressure might be significant for the pancreas and the gastric fundus.Now, we reviewed for hemostasis and used more argon beam to control the bleeding.Now, we started the closure.The diaphragm lateral split was closed with interrupted stitches of prolene 2-0.Then, 3 strong pds #1 double-loop stitches were placed to approximate the rips.One straight chest tube was placed to allow expansion of the lung and it was affixed to the chest wall.Now, for the abdominal part of the wound, we reinforced the closure by using a suture of pds #1 reinforced with interrupted stitches.We tried to correct also the small incisional hernia, including the primary closure.The subcutaneous tissues were closed as well and, finally, a combination of clips and sutures were used to close the skin.The patient was stable throughout the procedure.The blood loss had been due to the oozing, approximately about 500 to 600 cc.The patient tolerated well the procedure and we preferred to keep him intubated to avoid any immediate stress on the diaphragmatic reconstruction.The patient then is sent still intubated to the intensive care unit on the 7th floor.¿ ¿ (b)(6) 2013: [facility ni].Implant record.Dualmesh ¿ 1dlmcp02.Quantity: 1.Manufacturer: gore.Size: 8cm x 12 cm x 1 cm.Catalog/serial number: 1dlmcp06.Expiration date: 9/30/15.Lot number: 11008128.Items used as: implant.[nurse reviewer note: catalog number discrepancy.] ¿ the records confirm a gore® dualmesh® plus biomaterial (1dlmcp06 or 1dlmcp02/(b)(6)) was implanted during the procedure.Relevant medical information: ¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.History and physical.Admitted to surgical intensive care unit status post diaphragmatic hernia repair.History of shortness of breath and constipation.Admitted for operative repair; underwent uneventful open diaphragmatic hernia mesh repair.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ upper gi, single contrast.Indication: evaluate for postoperative leak.Impression: normal antegrade flow without evidence of leakage or obstruction at anastomosis site.Thickened mucosal folds with some consistent with gastritis.Slight delay in transit of oral contrast from stomach to small intestine.¿ (b)(6) 2013: (b)(6) medical center.(b)(6), md; (b)(6), md.Discharge summary.Diagnosis: giant paraesophageal hernia status post repair.Tolerated procedure well.Admitted to surgical intensive care unit, kept intubated.On postoperative day 1, extubated without incident.Postoperative day 2, upper gi without abnormalities.Postoperative day 3, with fever; chest x-ray with infiltrates-started on azithromycin/levofloxacin.Epidural/foley discontinued; home medications resumed.Nasogastric tube discontinued; started clear liquid diet.Postoperative day 5, transferred to step-down, advanced to soft diet.Postoperative day 6, with wheezing; additional dose of lasix for pulmonary congestion.Thereafter, doing well clinically, but requiring physical therapy for deconditioning.Effort made to place in sub-acute rehab, but after many attempts, it was deemed would be discharged back to oak house group home.Postoperative day 14, pain controlled, tolerating diet, ambulating, voiding well, breathing well, placement verified; ready for discharge.Instructions: no lifting greater than 10-15 lbs.For 4-6 weeks, may shower.Follow up dr.(b)(6) in 1-2 weeks.General diet.Discharged to group home in stable, good condition.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Consultation.Periumbilical mass with incisional drainage status post recent open left thoraco-phreno-laparotomy and para-esophageal hernia repair with mesh; discharged on (b)(6) 2013.Returns to emergency department from trinity group home with 1 day of ¿left upper quadrant of very firm to touch and is distended looking¿ per nursing note.Complains of ¿a little¿ abdominal pain, eating/drinking well, denies nausea/vomiting.Weight: 99.79 kg, bmi 33.73.Impression/plan: on exam, peri-incisional induration with small opening draining mixed serosanguineous and likely fibrous, possible small purulent fluid.White blood cell count within normal limits.Ct preliminary read with increased density in subcutaneous soft tissues and fat stranding underlying the incision in left upper quadrant may be related to cellulitis with phlegmon formation versus, less likely, postsurgical inflammation without infection.No drainable fluid collection.Clinically, no signs of cellulitis or abscess formation.No acute surgical issues.Okay to discharge back to group home with daily wound checks.If develops worsening erythema, swelling or fevers, back to emergency room.Follow up in clinic as scheduled (b)(6) with dr.(b)(6).¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md.Radiology ¿ ct abdomen/pelvis without contrast.Indication: peri-incisional tenderness with small opening in incision draining purulent fluid.Findings: interval repair of paraesophageal hernia.Small amount of air within distal esophagus without residual hernia evident.Large incision approximated by skin staples beginning in periumbilical region and extending left over left upper quadrant.Underlying the incision line in left upper quadrant, the subcutaneous fat appears stranded and infiltrated.Underlying rectus abdominal muscle appears enlarged and inflamed compared to the contralateral side and measures approximately 3.5 x 11.6 cm in ap and transverse plane (contralateral side measures approximately 2.2 x 7.1 cm).Similar fat stranding evident underlying the midline skin staples adjacent to the umbilicus, to lesser degree.No definite fluid collection evident; assessment of this limited without contrast.No intra-abdominal extension of this inflammatory process noted.Diastases of anterior abdominal rectus muscles with overlying hernia mesh repair again evident, grossly unchanged.Bilateral fat-containing inguinal hernias.Heart again shifted toward right-sided thoracic cavity.Impression: inflammation and edema in subcutaneous soft tissues along incision with or without superimposed infection.No drainable fluid collection.Left lower lobe consolidation may represent pneumonia or atelectasis.¿ (b)(6) 2013: (b)(6) hospital & health sciences system.(b)(6), md; (b)(6), md.Office notes.Postoperative.Doing well, tolerating oral, minimal pain, no acute issues.Incision healing appropriately.Impression/plan: doing great; no fevers nausea or vomiting.See in clinic a year from now for follow up.¿ (b)(6) 2013: (b)(6).(b)(6) [illegible].Prescription.Abdominal binder.Quantity: 1.¿ (b)(6) 2014: (b)(6).(b)(6), md.Office notes.Weight 204 lbs., bmi 31.Left upper quadrant abdominal pain sometimes; no vomiting.Impression/plan: abdominal pain, umbilical hernia (stable).Abdominal ultrasound.Revisit 2 weeks.¿ (b)(6) 2014: [facility ni].(b)(6), md.Radiology ¿ ct abdomen/pelvis with contrast.Indication: rule out incarcerated hernia/diverticulitis.Abdominal pain and distention several days.History of perforated diaphragmatic hernia.Findings: similar appearance of paraesophageal containing portions of the transverse colon, mesenteric vessels, pancreas, stomach.Bilateral inguinal hernias.Impression: oral contrast not extending distally beyond stomach; limits evaluation of bowel.Mild gastric distention and dilated fluid-filled small bowel loops which may represent partial small bowel obstruction.May consider follow up abdominal x-ray or ct imaging to monitor migration of contrast.Postoperative changes with prior ventral hernia repair along inner aspect of anterior abdominal wall.¿ (b)(6) 2014: [facility ni].(b)(6), md.Radiology ¿ x-ray abdomen.Indication: small bowel obstruction follow up.Impression: multiple air-filled small bowel dilatation in left hemiabdomen, mildly improved since prior study.¿ (b)(6) 2014: [facility ni].(b)(6), md.Radiology ¿ x-ray abdomen.Indication: follow up.Impression: air-fluid level left upper quadrant corresponding to a 6 cm dilated loop of small bowel in left mid abdomen, previously 5.5 cm.Progression of oral contrast.Findings may represent a partial small bowel obstruction.¿ (b)(6) 2014: (b)(6) healthcare.Discharge instructions.Admitted (b)(6) 2014.Abdominal pain, partial bowel obstruction.Follow up with primary care in 5 to 7 days.No activity precautions.¿ (b)(6) 2014: (b)(6).(b)(6).Office notes.No abdominal pain.Return 3 months.¿ (b)(6) 2014: (b)(6) hospital & health sciences system.[signature ni].Radiology ¿ ct chest/abdomen/pelvis with contrast.Indication: assess paraesophageal hernia.Chest: heart again shifted toward right sided thoracic cavity.Redemonstration of chronic right lung volume loss with scattered areas of atelectasis versus scarring.Redemonstration of post-surgical changes related to paraesophageal hernia repair.Previously seen subcutaneous fat infiltration in the region of the incision has resolved.No evidence for persistent or new paraesophageal hernia.Abdomen/pelvis: diastases of anterior abdominal rectus muscles with overlying hernia mesh repair again evident, grossly unchanged.No dilated loops to suggest acute bowel obstruction.[nurse reviewer note: incomplete record].¿ (b)(6) 2014: (b)(6).Dr.(b)(6).Office notes.One year follow up status post left thoraco-phreno-laparotomy and paraesophageal hernia repair.Reports abdominal pain left upper quadrant.Ct scan abdomen from 2 months ago showed an incisional hernia; for the moment there is no indication for surgery.See back in 6 months for follow up.¿ (b)(6) 2015: (b)(6).[signature illegible].Office notes.Per counselor: reporting extreme pain in stomach daily.When in pain, does not always communicate it effectively.Sleeping a lot at home and day program because of pain.¿ (b)(6) 2015: (b)(6).[signature illegible].Office notes.Follow up.Has ventral hernia; present since before last surgery.Complains of pain from hernia.In favor of undergoing surgical repair; proceed once consent obtained from mother.¿ (b)(6) 2015: (b)(6) hospital & health sciences system.Visit summary.Never smoker.Weight 215.3 lbs.¿ (b)(6) 2015: (b)(6).(b)(6), md.Office notes.Weight 218 lbs., bmi 33.10.Complains of pain at hernia site sometimes.Abdomen: left sided abdominal wall hernia.Impression: hernia of unspecified site with obstruction (stable).Plan: advised caseworker to take him to emergency room if hernia pain gets worse.¿ (b)(6) 2015: (b)(6).[signature illegible].Office notes.Would not go for surgery at this time because surgery, although possible, implies open procedure through old scars, a few days in hospital and risk of infection, etc.Since he has large ring, the risk of bowel strangulation is low and the risk of recurrent pain is significant.¿ (b)(6) 2015: (b)(6).[signature ni].Office notes.Reason for referral: chronic pain, increasing in intensity.Has had multiple abdominal surgeries, current diaphragmatic hernia; no surgical intervention per university of illinois.Possible pain clinic consultation.¿ (b)(6) 2016: (b)(6).Nurse notes.Weight 233.Diagnosis: mild intellectual disability, constipation, large diaphragmatic hernia, gastroesophageal reflux disease, fetal alcohol syndrome.Appointment pending to evaluate hernia.Last evaluation in 2015; determined not a good surgical candidate.Chronic pain with hernia continues to be ongoing.¿ (b)(6) 2016: (b)(6) medicine.(b)(6), md.Office notes.Reason for referral: chronic abdominal pain, history of multiple abdominal surgeries, current diaphragmatic hernia-not a candidate for surgical intervention per university of (b)(6).Impression: incisional hernia without obstruction or gangrene.Weight 220 lbs.Problem list: diaphragmatic hernia 3/10/11, hernia at site of operation (b)(6) 2011, hernia at site of operation (b)(6) 2010.Recommend: see dr.(b)(6), surgeon at (b)(6).Heat/ice/tens trial.Lidocaine gel/gabapentin trial.¿ (b)(6) 2016: (b)(6).Nurse notes.Has pain consult appointment.Taking lidocaine gel to hernia site and neurontin.Will follow up with (b)(6) surgery-guardian determined does not want to proceed with surgical option.¿ (b)(6) 2016: (b)(6) hospital.Discharge instructions.Discharge diagnosis: abdominal pain, acute; ventral hernia, hypertension, ileus.Discharged to trinity group home.Activity: up as tolerated.Continue home diet; increase fiber.Follow up (b)(6), internal medicine within 7-10 days.Avoid lifting more than 10 pounds.¿ (b)(6) 2016: (b)(6) hospital.Discharge instructions.Discharge diagnosis: bowel obstruction, ventral hernia.Discharged to assisted living.Activity: no restrictions.Continue home diet.Follow up (b)(6), internal medicine within 7-10 days; (b)(6), general surgery.¿ (b)(6) 2016: (b)(6).(b)(6).Office notes.Pain management.Apply lidocaine gel 3 times/day.Laxative/stool softener.See dr.(b)(6), surgeon.[handwritten note: not going per pat.].
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.The instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.It should be noted with use of the device in patients with the potential for growth, tissue expansion, or significant change in body habitus, the surgeon should be aware that the device will not stretch or change with the patient¿s body.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.